MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 3.2MM GUIIDE PIN SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. INTERTAN 3.2MM GUIIDE PIN SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674532
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, an intertan 3.2mm guide pin sleeve broke, no pieces fell inside the patient.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was returned for evaluation.A visual inspection of the returned intertan 3.2mm guiide pin sleeve confirms the spike tip is broken.The broken piece was not returned with the device.This device exhibits signs of slight wear/usage.The contribution of the device to the reported event could not be corroborated.A review of complaint history revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this product and failure mode.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 3.2MM GUIIDE PIN SLEEVE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12544870
Report Number1020279-2021-07288
Device Sequence Number5159770
Product Code HSB
UDI-Device Identifier00885556389348
UDI-Public00885556389348
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674532
Device Catalogue Number71674532
Device Lot Number19CM15799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer10/26/2021
01/05/2022
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date10/29/2021
01/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/20/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown